First and foremost, before your dog is treated for an inner ear infection, it is important to determine if it is a bacterial, yeast or fungal infection! Treating yeast and fungus infections with specific antibiotics is counter-productive. It could result in temporarily or even permanently damaging your dog’s hearing!
More often than not, this deafness involves older dogs… but that does not eliminate younger dogs or even puppies from this predicament.
To be spared this unexpected and unfortunate side effect of certain medications, you must learn if your dog is naturally losing their hearing due to age, breed pre-disposition, trauma, or if there is a specific medical problem.
Certain breeds and frequently dogs with white pigmentation are inherently pre-disposed to deafness. The two most common breeds with genetic hearing loss are Dalmatians and English Setters: Others include: Australian Cattle Dog, Australian Shepherd, Bulldog, Catahoula Leopard Dog, Cavalier King Charles Spaniel, and English Cocker Spaniel.
Presbycusis, is age related hearing loss is common in older dogs. It cannot be prevented or reversed. The disease is progressive. In some cases it progresses faster than others, which may cause the owner to believe their dog’s hearing loss is sudden.
Normally, when a senior dog’s hearing slowly diminishes, they learn to compensate for the change, by sharpening other reflexes. Their hearing loss is not observed, until it becomes so obvious, since they can no longer “hide” the loss of that sense.
Hearing loss caused by medications, or ototoxicity, is a whole different predicament.
The cochlea’s nerves carry electro-chemical signals to your dog’s brain. Direct or indirect contact with the application of certain medications and chemicals destroy the cochlear hairs in the dog’s inner ear, thereby disconnecting the signals. The results can be temporary or even permanent hearing loss.
A group of drugs known as aminoglycoside antibiotics has been documented as one of the leading causes in sudden onset deafness in dogs. They should never be used unless your dog is in a life-threatening situation!
Another chemical that was commonly used in ear cleaning/wash solutions is chlorhexidine. This chemical is no longer available in ear wash solutions, because of the number of dogs that suffered temporary and permanent hearing loss!
It should be noted, there are lesser-known chemicals that are also identified to cause sudden onset hearing loss, so be careful… check the ingredients… research your dog’s medications ingredients, BEFORE you use it!
Mometamax, is a medication generally used for inner ear infections. It contains gentamycin, which is toxic! There is no question about it… it has been well documented. The frightening fact is, many veterinarians are not even aware of the medication’s toxicity.
Other medications to be aware of, in the aminoglycoside antibiotics group include: kanamycin, neomycin, and tobramycin.
Your dog’s reaction to these chemicals can be as soon as 10-15 minutes after application! Watch for loss of balance, difficulty standing, nausea, head-tilting and rapid eye movement. Other signs to be aware of: your dog does not respond to verbal commands, shakes their head, walks in circles, responds only when they see you or if you touch them, appears depressed and sleeps more than usual. Stop using the medication immediately! In several cases, not all, discontinuing the medication’s use will allow hearing to return in 2-6 weeks. In some cases, the loss is permanent.
Heads up! You should also be aware; another known side effect of this antibiotic group is canine renal failure!
Bottom line: Be informed… know the risks. Talk with your veterinarian about alternatives, before starting any regime using aminoglycoside antibiotics.